Alert archive / Indiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 13, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Mar 28, 2020, 12:59 PM EDT for Ripley County, Indiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2020, 12:59 PM EDT (16:59 UTC)
- Expired
- Mar 28, 2020, 1:30 PM EDT
- In force
- 31 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Ripley County, IN
The radar
The Indianapolis radar (KIND), 105 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 195 J/kg
- Mixed-layer CIN
- -256 J/kg
- Mixed-layer LCL
- 1079 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 255 m²/s²
- 0-3 km storm-relative helicity
- 292 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
076 WUUS51 KILN 281659 SVRILN INC137-281730- /O.NEW.KILN.SV.W.0013.200328T1659Z-200328T1730Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Wilmington OH 1259 PM EDT Sat Mar 28 2020 The National Weather Service in Wilmington has issued a * Severe Thunderstorm Warning for... Ripley County in southeastern Indiana... * Until 130 PM EDT. * At 1259 PM EDT, a severe thunderstorm was located over North Vernon, moving east at 55 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Minor damage to vehicles is possible. * Locations impacted include... Versailles, Milan, Osgood, Sunman, Holton, Napoleon, Versailles Lake, Otter Village, Ballstown, Penntown, Interstate 74 at State Route 101 and New Marion. This includes I-74 in Indiana between mile markers 153 and 157. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. To report severe weather, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3920 8544 3931 8507 3903 8512 3897 8544 TIME...MOT...LOC 1659Z 255DEG 46KT 3904 8561 HAIL...1.00IN WIND...<50MPH $$ KC
2 follow-up statements
764
WWUS51 KILN 281703
SVSILN
Severe Weather Statement
National Weather Service Wilmington OH
103 PM EDT Sat Mar 28 2020
INC137-281730-
/O.CON.KILN.SV.W.0013.000000T0000Z-200328T1730Z/
Ripley IN-
103 PM EDT Sat Mar 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
FOR RIPLEY COUNTY...
At 102 PM EDT, a severe thunderstorm was located near North Vernon,
moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
Locations impacted include...
Versailles, Milan, Osgood, Sunman, Holton, Napoleon, Versailles Lake,
Otter Village, Ballstown, Penntown, Interstate 74 at State Route 101
and New Marion.
This includes I-74 in Indiana between mile markers 153 and 157.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3920 8544 3931 8507 3903 8512 3897 8544
TIME...MOT...LOC 1702Z 255DEG 46KT 3905 8555
HAIL...1.00IN
WIND...60MPH
$$
KC414
WWUS51 KILN 281713
SVSILN
Severe Weather Statement
National Weather Service Wilmington OH
113 PM EDT Sat Mar 28 2020
INC137-281730-
/O.CON.KILN.SV.W.0013.000000T0000Z-200328T1730Z/
Ripley IN-
113 PM EDT Sat Mar 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
FOR RIPLEY COUNTY...
At 113 PM EDT, a severe thunderstorm was located near Osgood, moving
east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
Locations impacted include...
Versailles, Milan, Osgood, Sunman, Holton, Napoleon, Versailles Lake,
Otter Village, Ballstown, Penntown, Interstate 74 at State Route 101
and New Marion.
This includes I-74 in Indiana between mile markers 153 and 157.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3920 8544 3931 8507 3905 8512 3899 8544
TIME...MOT...LOC 1713Z 255DEG 46KT 3909 8538
HAIL...1.00IN
WIND...60MPH
$$
KCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 10:25 AM EDT, 2 hours 34 minutes earlier.
Area forecast discussion, Mar 28, 10:25 AM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 1025 AM EDT Sat Mar 28 2020 .SYNOPSIS... A warm front will lift north of the area this morning. This will allow for very warm temperatures, although with a continued chance of showers and thunderstorms, until a cold front sweeps across the region late tonight. Windy conditions will follow on Sunday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A shortwave trough is ejecting into the central US from the desert southwest and leading to cyclogenesis in the central Plains. East of the deepening surface cyclone, a warm front has pushed north of the forecast area into northern Ohio. Thunderstorms have been observed along and just north of the warm front clipping Mercer, Auglaize, and Hardin counties. The convection has been elevated in nature. Thus, the main threat has been hail. The storms associated with the warm front are expected to continue progressing north of the area today. Breezy southerly winds in the warm sector east of the cyclone will help to usher in warm and moist air into the area today. Dew points are forecast to reach the low to mid 60s areawide with highs near 80 by the Ohio River and middle 70s across central Ohio/eastern Indiana. Any breaks in the cloud cover could lead to highs being a couple degrees warmer than currently forecast. As surface temperatures warm and dew points rise today there may be a developing threat for thunderstorms as instability develops. A warm layer aloft around 750 hPa was observed on the 1200Z ILN sounding and this CAP would help to inhibit deep, moist convection, as forcing approaches later today, but the warm layer aloft should erode as the day progresses. As the warm layer weakens, it would not take much to have thunderstorms form this afternoon in the presence of 1000+ J/kg of surface based CAPE. The shear profile is also forecast to be supportive of severe weather (all threats) with a straight line hodograph containing speed shear. The main forecast challenge is determining whether or not storms will be present due to lack of a strong forcing mechanism later today. Currently, forecasting a slight chance to a chance for thunderstorms given the destabilizing environment today with the low approaching from the west and the warm front lifting north. Previous discussion... Showers and thunderstorms moving across the northern half of Indiana will continue northeast with the low level jet. This activity may still impact west central Ohio with some heavier rainfall. So the flash flood watch remains in effect into the morning. Once this convection moves through, the low level jet weakens. However, an axis of very high moisture will linger across the forecast area stretching east northeast to west southwest. Temperatures will warm substantially resulting in a destabilizing atmosphere. Past several runs of the HRRR have been trending towards scattered convection developing along this axis. Temperatures will be very warm, ranging from the upper 60s in parts of west central Ohio to lower 80s along and south of the Ohio River. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/... Expect the warm sector to have a minimum of activity during the evening. But showers and storms will move across the area after midnight along and ahead of a cold front that will sweep across the region late tonight. While there will be plenty of shear, instability will be decreasing by the time activity moves into the area. It is not even clear how expansive precipitation will be as some CAMs are indicating that little may be occurring this far east. Any storms that can remain robust will have some severe potential with damaging wind the main threat given fairly straight hodographs and linear forcing. In the wake of the front there will be an initial surge of cold air advection, but then that becomes rather weak later in the day. But there will be some sun allowing for mixing. This in association with a tightening pressure gradient will result in a substantial increase in winds during the morning. It will remain windy through the remainder of the day with northwest counties near wind advisory criteria. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... On Sunday evening, stacked low pressure will be centered over the northern lower peninsula of Michigan. Deep-layer WSW flow will be in place across the Ohio Valley, and gusty winds from Sunday afternoon will be gradually subsiding. Pseudo-zonal flow will remain in place through Monday, with a north-to-south temperature gradient in place, with highs ranging from around 50 to the lower 60s. A secondary frontal boundary is expected to move south into the region on Monday night. This will allow Tuesday to be the coolest day of the extended forecast period, with max temps in the upper 40s to mid 50s. Through the rest of the period, max temps should rebound more solidly into the 50s -- seasonable for early April. The main chance for precipitation during the extended forecast period will be from Tuesday morning through Wednesday morning. Attention will turn to a shortwave moving east across the central part of the CONUS. This wave will also develop a surface low, which will move east across the southern tier of states on Tuesday, and then northeast into the mid-Atlantic region on Tuesday night. Lift ahead of these features will eventually spread precipitation into the Ohio Valley on Tuesday, continuing into Wednesday, with fairly strong model agreement in a period of rain -- especially across the southern half of the ILN forecast area on Tuesday evening. There has been some model variability with regards to how quickly this system exits the area on Wednesday, but the trend toward more rapid drying out has been apparent, and thus PoPs have been shaved back considerably on Wednesday. It remains possible that some low-level moisture could remain in place and contribute to a low chance of showers or drizzle on Wednesday. With too little instability to support a chance of thunder, and no signs of heavy rain, this system is not expected to bring any significant impacts to the area. Late in the week, there are signs that a large upper low will be moving ESE across the northern tier of states, which may have some impact to the weather in the Ohio Valley by late Thursday or Friday. As of now, there is a significant amount of model variability with regards to this system, so forecast confidence remains low beyond Thursday. && .AVIATION /15Z SATURDAY THROUGH WEDNESDAY/... Visibility restrictions at KLUK will dissipate early. Otherwise VFR will prevail early in the TAF period with winds gradually increasing and veering to the southwest. Guidance has been trending to a stronger signal that at least scattered convection will occur during the day, but there is still a fair bit of uncertainty whether this will occur. So have included a several hour period of VCTS at all sites. Ceilings that develop during this time frame may fall to MVFR. After 21Z expect any ceilings to be lifting and convective activity may be decreasing. A cold front will sweep across the terminals late in the TAF period. There may be convection occurring along and ahead of this front. Winds will become gusty after the front passes. OUTLOOK...Wind gusts 30 kt or higher will occur on Sunday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS... NEAR TERM...Campbell SHORT TERM... LONG TERM...Hatzos AVIATION...
Hazardous weather outlook, Mar 28, 10:25 AM EDT, 2 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 1025 AM EDT Sat Mar 28 2020 INZ050-058-059-066-073>075-KYZ091>093-OHZ026-034-035-042>046-051>056- 060>065-070>072-077>080-291430- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-Boone- Kenton-Campbell-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH- Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-Preble- Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Butler-Warren- Clinton-Hamilton-Clermont-Brown-Highland- 1025 AM EDT Sat Mar 28 2020 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Today and tonight. Scattered showers and thunderstorms are forecast this afternoon. A few storms may be strong to severe with damaging winds and large hail. Additional showers and thunderstorms will then move across the area after midnight. There is the potential for a few storms to be severe with damaging straight-line winds the primary threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Wind gusts of 40 to 50 mph are expected on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight. INZ080-KYZ089-090-094>100-OHZ073-074-081-082-088-291430- Switzerland-Carroll-Gallatin-Owen-Grant-Pendleton-Bracken-Robertson- Mason-Lewis-Ross-Hocking-Adams-Pike-Scioto- 1025 AM EDT Sat Mar 28 2020 This Hazardous Weather Outlook is for Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio and South Central Ohio. .DAY ONE...Today and tonight. Showers and thunderstorms will move across the area after midnight. There is the potential for a few storms to be severe with damaging straight-line winds the primary threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Wind gusts up to 40 mph are expected on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later tonight.
In the hours before
Special weather statement, Mar 28, 12:44 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1244 PM EDT Sat Mar 28 2020
INZ050-058-059-281715-
Fayette IN-Union IN-Wayne IN-
1244 PM EDT Sat Mar 28 2020
...A RAPIDLY DEVELOPING THUNDERSTORM WILL AFFECT SOUTHERN WAYNE...
NORTHERN UNION AND NORTHERN FAYETTE COUNTIES IN EAST CENTRAL INDIANA
UNTIL 115 PM EDT...
At 1244 PM EDT, radar indicated a thunderstorm near Dublin, moving
northeast at 55 mph.
STORM HAZARDS INCLUDE...
Winds to 35 mph...
One half inch diameter hail...
Locations impacted include...
Richmond, Connersville, Centerville, Cambridge City, Dublin,
Waterloo, Abington, East Germantown, Spring Grove, Boston, Mount
Auburn, Whitewater, Richmond Municipal Airport, Witts Station, Mettel
Field, Middleboro, Clifton, Interstate 70 at Exit 145, Bentonville
and Philomath.
This includes I-70 in Indiana between mile markers 141 and 156.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3978 8530 3979 8522 3981 8522 3995 8481
3971 8482 3963 8527 3969 8530
TIME...MOT...LOC 1644Z 245DEG 47KT 3973 8520
KCThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 12:44 PM EDT | Special Weather Statement | ILN | Wayne | 31 min |
| Mar 28, 12:55 PM EDT | Severe Thunderstorm Warning | ILN | Fayette, Union, Wayne | 35 min |
| Mar 28, 1:27 PM EDT | Special Weather Statement | ILN | Dearborn | 48 min |
| Mar 28, 3:29 PM EDT | Wind Advisory | ILN | Fayette, Franklin, Union, Wayne | 29 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.